I just started 5 mg Lexapro 2 days ago and I'm still experiencing anxiety. I was prescribed Lexapro because my doctor switched me from brand name birth control to generic in August, and I'm still feeling the terrible side effects (even after switching back to my brand name birth control). I'm experiencing racing, intrusive thoughts, panic attacks, feelings of guilt, social anxiety..and so on. Before she prescribed me the generic birth control I was as happy as can be, and I just have these terrible feelings I'm going to lose my boyfriend of 3 years over this. I was wondering when this medicine will begin to work and if anyone has the same experience. Thanks!
15 Nov 2009
Lexapro can take up to 8 weeks to fully work, though usually people notice some benefits after 4 weeks or so. Everyone is different, though, so it could work sooner, or take awhile.
Your dosage is quite low, 5mg, so I assume your doc is titrating you up so your body gets used to it more easily. In that case, I wouldn't expect too much improvement until you are up to 10mg or so, and after 4-8 weeks.
Why did your doc switch you to generic on your birth control pills, and why do you think that is the cause? You can always go back, tell the doctor the generic isn't working well for you, and ask her to write a new prescription and mark it with "brand medically necessary". Insurance usually covers it if it's marked that way.
If you're feeling anxious, most doctors will prescribe something like Ativan (Lorazepam), Xanax (alprazolam) or Klonopin (clonazepam) for a few weeks to take the edge off the side effects of the anti-depressant while your body adapts to it. You should definitely ask your doc about this, and the brand/generic issue with your bcp.
15 Nov 2009
First of all, breathe. I know what you're going through. I experienced serious strains in my marriage during my moments of heightened "craziness". Good news and bad news. Bad news first... it usually takes up to 4-6 week to see the full effects of lexapro. It works my preventing your preventing your central nervous system from re-uptaking serotin in the brain. This causes the serotonin to remain in the nerves, where it is needed. Over time, the end result is an overall increase in the level of circulating serotonin and subsequent "normalness". Good news--It's worth it. Please give it time to work. Explain to your boyfriend that you are sincerely trying to take accountability for your emotional health. Give yourself credit, too. The hardest part is getting over the "fuck-its" and deciding that you don't want to be the person you've become anymore. Before I was on Lexapro, I hated to be around myself. I was so negative.
I hated to run errands; I hated trying to act normal around my friends; I hated the fact that I hated everything; I hated being around myself. It has taken several years for my doctor and I to find out the best dose and additional medications for me. Everyone is different. You didn't get this way overnight, and you won't be better overnight. BUT YOU WILL BE BETTER. "When you're lying flat on your back, the only place you can look is up". Best wishes to you. I hope my words can bring you some small comfort.
21 Nov 2009
I recently was started on Lexapro and had the same experience. I changed Doctors because the doctor who prescribed it for me first of all made me wait two months until she was sure that it was not my thyroid before giving me Lexapro and when I talked to her about my anxiety she refused to change the Lexapro to a SSRI and SSNI which is for anxiety and depression I was changed to Cymbalta and and am on m y thierd week and my anxiety is getting much better. I know it takes 4-8 weeks to start seeing real results but I really see a difference. You might discuss this with your Doctor. Good Luck it is an awful feeling to have anxiety and until you have it no one can understand how you feel. Let me know how you are doing. thanls
21 Nov 2009
Your doctor should have given you something for Anxiety to take till that medication gets in your system. Like Xanax and Valium. You need to call your doctor asap and tell them you are suffering this. My physic doctor told me that those kind of medicines will bring out the Anxiety bad. And that you need something to help with that. Me on the other hand suffered all those affects from just the Lexapro and I ended up in the ER. Because I couldn't stop crying, I was staying closed in a dark room. They told me I was having a reaction to the medication and that I can't take nothing in that family at all. But my regular doctor is the one that gave me just the Lexapro. After her giving me different meds in that same family and I ending up in the ER every time a nurse at the Naval hospital told me to go see a physic doctor. Because what I needed to be back on nobody in that hospital would give me.
I was on Xanax for years till I found out I was pregnant with my now 2 year old son. I had no panic or Anxiety problems till after he turned a year old. But I did get Spinal Bacteria Meningitis from my epidural why in labor with my now 2 year old. Since then my body has changed so much. On Wednesday I had a seizure. I have never had one my whole life. I am thankful my husband was home. And not deployed. My 2 year old found me and screamed and my 6 year old turned to look at what was wrong and saw me and yelled for my husband. My husband said I was doing that for 20 mins. I came too and I don't remember nothing. All I know is what happened when I came too. I was so tired. And my husband was telling me he called 911 and a ambulance was on its way. They took my drivers licenses because if I ever have another one I could be driving. They warned me that for the next 2 days I was going to be very tired and sore. They wasn't lieing. I could barely move. The only thing the hospital could figure what caused it was because I didn't take my Xanax that morning. Went to my Physic doctor on Monday he is sending me to another doctor to do a brain scan to find out if I did have one and what caused it. I had bruises all down the right side of my body. I guess I hit my coffee table.
Don't play around with those side effects.
22 Nov 2009
Wow, all of your responses have been so great! Thanks so much for your advice. It meant a lot to me, especially that first week being on Lexapro. I've now been on it for 9 days and upped my dosage to 10 mg and I am feeling so much better. My doctor did prescribe me Xanax although I never got it because I was scared to take it, but thankfully I don't need it. I am learning to control my irrational thoughts finally and they're definitely not as bad anymore. I realize that it takes about 4-6 weeks for the full effect so I will keep you updated :) Thanks again!
8 Dec 2009
Well it's been almost 4 weeks on Lexapro and I've been feeling great! The only thing is that I fixate on people, especially men at work and it's completely irrational because I have no attraction to them whatsoever. I told my boyfriend and he understands and he's been great with me through this whole deal. It's just hard because I wake up in the morning fixating on these people right away and I get so worried I won't ever be able to stop. Does anyone know if the Lexapro will help this go away and has anyone ever experienced this? Thanks!
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have bn diagnosed as hypo manic,also generalized anxiety disorder w depression and ocd ,and have, panic attacks as well as sleeping trouble,I have ...
7 answers • 26 Sep 2009
I have been on this pill for about 8 years, (I know) I finally decided to come off because I think the pill has taken over my life. I initially ...
3 answers • 22 Nov 2010
Is anyone taking lexapro for PTSD and or anxiety/depression? Is it working, when did it start to work and at what dosage? I am currently on a low ...
4 answers • 8 Aug 2013
So my lexapro has worked amazing for me for over 4 years in dealing with my anxiety and depression. But recently a lot of life changes and stressors ...
2 answers • 28 Nov 2013